Needing non-cardiac surgery with a prosthetic heart valve and warfarin intake

Help Support ValveReplacement.org:

jlcsn2015

Liborio
Joined
Sep 21, 2015
Messages
200
Location
Toronto
I have had one surgery, a TURP-Transurethral Resection of the Prostate. My urologist wanted me to drop warfarin and aspirin for 5 days including the day of surgery but it would be up to my cardiologist. My urologist didn't tell me I had to meet a target INR. His nurse just stated I needed to check my INR right before surgery. My urologist didn't give an opinion bridging other than to say it was a possible route dependent upon my cardiologist's assessment.
Great !!!, happy to hear all went well, it does take management and supervision, but it it went very welll, thanks for sharing !
 

jlcsn2015

Liborio
Joined
Sep 21, 2015
Messages
200
Location
Toronto
Indeed. Always, always challenge if in any doubt!
But just maybe (not trying to protect anyone) your dentist rationalised that the mouth is a dirty area and wanted antibiotic prophylaxis throughout the healing period?
/QUOTE]

The only thing my surgeon told me on discharge day was : You must, must, must, take antibiotics 1 hours before going to dentist. And he is surgeon #2 in the country... i do as he says, so far so good 6 years later.
 

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
3,893
Location
California
I've found that bridging - injections into abdominal fat - to be expensive, painful, and unnecessary.

The reason, as Pellicle pointed out, is that clots don't form on the valves until (if I recall correctly) 6-8 days after the INR drops below 2 (sometimes quite a bit lower). A paper from a few years ago, by the Duke Clinic (and I'm still looking for the paper) said that in their experience, there's little risk for as long as 10 days.

For all the procedures that I've had, I often had to get my INR around 1.5 so the surgeon/dentist was comfortable performing the procedure. At that point, I resumed my usual dose of warfarin, and within 3 days or so, my INR was back to where I wanted it.

Few doctors understand anticoagulation. They choose to be overly conservative (and probably covering their butts) by prescribing bridging, even if the INR is kept low for just a few days.
 

drleng

Active member
Joined
Oct 22, 2021
Messages
28
I am now 2 weeks post sinus surgery ( Caldwell-Luc incision - slightly more invasive than tooth extraction) and almost 100% healed. Firstly, I want to thank everyone who responded to my questions - it was very helpful in my recovery and should I ever need to stop anticolagulation again, I would have honed the skills of peri-operative AC management to perfection! ;-)

Some comments about bridging with heparin - it was probably unnecessary and actually deprived me of a good night's sleep due to postop bleeding - spent a good 12 hours spitting blood every 5-10 minutes until the effects of enoxaprin wore off! {MdaPA - I feel ya! :) }

Yes, for the sake of covering their butts, the doctors need to prescribe every antibiotic under the sun (I was prescribed both Augmentin and metronidazole - double anaerobic cover). The metronidazole gave me so much nausea, I had to stop it after 3 days.

And also enoxaprin peri-operatively. The risk of postop haemorrhage is largely dose-related, I feel. For prevention of leg clots 20-40 mg once daily suffices. The maximum is 1mg/kg twice a day. I was prescribed 100 mg per day. The 2 days of enoxaprin preop at this dose was no problem at all. I had a skillful surgeon and there was zero postop bleeding...dry as a bone...for 36 hours of no anti-coagulation!...That is until I started enoxaprin to "protect the valve". Sinus surgery leaves "open wounds" unless it's packed but this would mean a 2nd procedure to remove the packing. My surgeon felt packing was unnecessary but he didn't count on the effects of enoxaprin. Like MdaPA says, you can't put a torniquet in your mouth or sinus!

I was the good patient administering enoxaprin to myself for 2.5 days till I couldn't tolerate the oozing anymore! What I came to realise (again!) was that health care professionals really have no idea of what their patients go through unless they have experienced it themselves! When I told my surgeon about the postop bleeding, he was adamant that the bleeding was coming from somewhere else. When I spoke to the haematologist about it, he thought I should lower the dose of enoxaprin but if the bleeding did not stop then it must have been bad surgical technique.
Actually, only I knew better. The massive oozing stopped when the enoxaprin effects wore off after about 36 hours! I just stopped enoxaprin completely. Anyway, by then I already had 3 doses of warfarin in my system although my INR was still 1.3.

My warfarin management was flawless (TQ Pellicle for your guidance and reassurance).

The doctors actually gave textbook advice and were completely competent at their jobs. However, we always need to weigh their advice with our own personal experience. And if ever in doubt, always seek a 2nd opinion!
 
Top